New Jersey, 2025

Damaging Winds in New Jersey, July 3, 2025

July 3, 2025 · NWS OKX · 5 events in 1 county or zone

Deep layered troughing approached the area from the west along with a cold front at the surface. The area was able to destabilize ahead of the cold front to between 1000 and 1500 j/kg of MLCAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Deep layered troughing approached the area from the west along with a cold front at the surface. The area was able to destabilize ahead of the cold front to between 1000 and 1500 j/kg of MLCAPE. The front sparked showers and thunderstorms and with 30 to 40 kt of Effective Bulk Shear available, many of the storms became strong to severe. Single cells and multi-cell clusters were able to produce damaging wind gusts in northeast NJ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 3, 2:28 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 3, 2:28 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service New York NY
328 PM EDT Thu Jul 3 2025

.SYNOPSIS...
A cold front approaches and passes this afternoon into evening.
High pressure builds in behind the front tonight through Friday
night. High pressure remains in control through Sunday. A cold
front approaches from the Great Lakes on Monday, passing slowly
across the area Tuesday or even stalling in close proximity into
midweek.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
*Severe Thunderstorm Watch in effect for the entire area
 through 10PM.

The environment this afternoon remains primed for the potential
for severe thunderstorms. A well-mixed lower atmosphere under
mostly clear skies is allowing for ample surface heating. While
the deep mixing is allowing for a localized lowering of surface
moisture, a subtle shift in the wind from a WNW to a WSW flow
later this afternoon should allow for dew points to increase a
few degrees. Ample cool air aloft with the approach of an upper
level trough and a strong mid-level shortwave is allowing for
both moderate instability and an increasing source of synoptic
lift. Relatively strong mid and upper level flow is allowing
for shear on the order of 30-40kt this afternoon. The
combination of sufficient shear, moderate instability, and
strong synoptic forcing brings the potential for severe
thunderstorms this afternoon.

A relatively dry BL and mid-levels means that as storms develop
or approach from the west, strong to damaging wind gusts may
develop as rain-cooled air descends from any storm. This
remains the primary threat for any storms this afternoon and
evening with a secondary threat of large hail and heavy
rainfall. Despite heavy rainfall in thunderstorms, the speed at
which they will be moving should limit hydrologic issues and
any flooding threat should be fairly localized outside of any
training storms. As the sun sets and surface heating diminishes,
the intensity and ability for storms to maintain themselves
should fairly quickly weaken.

The mid-level shortwave forcing the convection this afternoon
slides overhead tonight pushing a surface cold front through.
Skies will become generally clear with NW flow brining in drier
air. Lows tonight will be in the 60s for much of the area with
some spots in the Lower Hudson Valley may drop into the upper
50s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
*Ideal conditions are expected for Independence Day
 celebrations.

The upper-level trough axis shifts east on Friday and completely
exits east by Friday night. At the same time, an upper-level
ridge builds in from the west. At the surface, high pressure
builds in from the west Friday into Friday night, passing east
offshore.

As high pressure builds in, skies should remain mostly clear
with ample surface heating. The upper level trough still
generally over the area will limit the rising of surface
temperatures, though highs will still be seasonable, generally
in the low to middle 80s. Long Island and the NYC Metro may
actually rise into the upper 80s under a light NW flow. Lows
Friday night will be in the 60s, with interior areas possibly
dropping into the upper 50s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Key Points:

* A predominately dry weekend with increasing warmth and humidity
  through Monday.

* Unsettled conditions return Monday through Wednesday, with
 shower/thunderstorm chances each day.

The NBM was largely followed with this update with no major changes.

Good model agreement on the synoptic pattern to start the period,
with upper ridging/rising heights Saturday and Sunday. Attendant
southerly flow with sfc high pressure to the southwest will continue
to advect a more warm and humid airmass into the region, peaking on
Monday (h85 temperatures 16-18C), which would yield sfc temperatures
in the low 90s, especially away from coastal areas. There is some
question as to the amount of cloud cover that will be present, which
may inhibit heating a bit and thus the high temperatures.

Those clouds appear to be in association with a stream of moisture
advecting north into the area from an upper low off the mid-atlantic
coast. Guidance is more varied on the evolution of this system, and
its possible interaction with an upper shortwave and cold front
moving in from the Great Lakes region on Tuesday. A period of
showers and thunderstorms is thus likely Tuesday afternoon, with the
frontal boundary stalling south of the area into Wednesday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A cold front approaches this afternoon and moves across the area
this evening.

Mainly VFR. TSRA possible late afternoon and early evening, mainly
20Z to 00Z Fri. Any TSRA could produce brief IFR conditions and
could contain strong, gusty winds along with a wind shift to the NW-
N. A few storms could contain wind gusts around 50 kt. A few showers
may linger an hour or two behind the cold front passage.

W-WSW winds this afternoon away from the immediate coastal terminals
with wind speeds around 10 kt and gusts up to 20 kt.  SSW winds 10-
13 kt expected at KJFK, KISP, KBDR, and KGON this afternoon. Winds
may start to shift towards the W where the sea breeze has occurred
late in the afternoon before becoming NW this evening with the cold
front passage. Wind speeds weaken overnight and become light and
variable at most sites. NW winds increase Friday morning, becoming
around 10 kt in the afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Wind direction may vary from 230 to 270 at KEWR and KTEB through
23z.

Sea breeze could briefly pass across KLGA 21-22z with winds
varying between 210-230.

Timing of TSRA may be off by an hour or two. A few storms may
contain gusts around 50 kt along with a wind shift to the NW-N
possible with any TSRA.

A few showers may linger after 00z, but should have limited impact
on ceilings and visibilities.

.OUTLOOK FOR 18Z FRIDAY THROUGH MONDAY...

Friday Afternoon: VFR. Occasional NW wind gusts G15-18 kt possible.

Friday night through Saturday night: VFR.

Sunday: VFR. SSW gusts up to 20 kt possible Sunday afternoon.

Monday-Tuesday: Mainly VFR. Chance of afternoon and evening showers
and thunderstorms.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Sub-SCA conditions are expected on all waters under a weak pressure
gradient through Friday night. Tstms may pose a hazard of strong
winds, lightning, heavy rain, and locally rough seas this
afternoon and this evening.

Sub-SCA conditions are expected this weekend into early next week.
Southerly flow on the ocean waters Sunday into Monday will feature
G15-20kt with seas generally around 3 ft, possibly as 4 ft late
Monday.

&&

.HYDROLOGY...
No widespread hydrologic impacts anticipated through the middle
of next week.

&&

.TIDES/COASTAL FLOODING...
A lingering southerly swell of 2-3 ft 6-7s will produce a moderate
rip current risk on Thursday, and low on Friday. Surf looks to be
around 2-3 ft Thursday and around 2 ft on Friday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...DBR/MW
NEAR TERM...MW
SHORT TERM...MW
LONG TERM...DBR
AVIATION...DS
MARINE...DBR/MW
HYDROLOGY...DBR/MW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 3, 12:41 PM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
141 PM EDT Thu Jul 3 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-041745-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
141 PM EDT Thu Jul 3 2025

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-041745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
141 PM EDT Thu Jul 3 2025

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-041745-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
141 PM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Jul 3, 4:43 PM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
543 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     Tstm Wnd Dmg     1 NNE Chester           41.37N 74.27W
07/03/2025                   Orange             NY   Law Enforcement

            Tree on wires.

&&
Local storm report, Jul 3, 4:48 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
548 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     Tstm Wnd Dmg     1 S Goshen              41.39N 74.33W
07/03/2025                   Orange             NY   Fire Dept/Rescue

            Corrects previous tstm wnd dmg report from 1
            S Goshen. Tree and wires down.

&&
Local storm report, Jul 3, 4:51 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
551 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     Tstm Wnd Dmg     Goshen                  41.40N 74.33W
07/03/2025                   Orange             NY   Fire Dept/Rescue

            Wires down.

&&
Local storm report, Jul 3, 4:54 PM EST, 11 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
554 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     2 W Trumbull            41.26N 73.25W
07/03/2025                   Fairfield          CT   Fire Dept/Rescue

            Large tree and power lines down on Merrimac
            Drive.

&&
Local storm report, Jul 3, 4:56 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
556 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     Maybrook                41.48N 74.22W
07/03/2025                   Orange             NY   Fire Dept/Rescue

            Wires on house.

&&
Local storm report, Jul 3, 4:59 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
559 PM EDT Thu Jul 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tstm Wnd Dmg     2 SE Trumbull           41.24N 73.18W
07/03/2025                   Fairfield          CT   Fire Dept/Rescue

            *** 1 INJ ***
            Tree down on vehicle with occupants inside
            on White Plains Road at Merritt Parkway. One
            injury reported.

&&

The radar

The Philadelphia radar (KDIX), 77 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
July 3, 5:05 PM EST
Where
Union County, 0.69 mi N of Fanwood
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.640, -74.380

Tree fell and hit moving train in Fanwood.

Thunderstorm Wind, Union

When
July 3, 5:05 PM EST
Where
Union County, 1.26 mi WSW of Fanwood
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.620, -74.400

Multiple trees down on Hillside Avenue, including a large one on a home.

Thunderstorm Wind, Union

When
July 3, 5:05 PM EST
Where
Union County, 1.33 mi SW of Plainfield
Measured
60 kt (69 mph) estimated gust
Deaths
2 direct, 0 indirect
Property damage
$15,000
Reported by
Local Official
Coordinates
40.605, -74.446

Large tree fallen on car on Myrtle Avenue near Mariners Place with 2 occupants deceased.

Thunderstorm Wind, Union

When
July 3, 5:08 PM EST
Where
Union County, 1.05 mi W of Scotch Plains
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.650, -74.390

Multiple large trees and wires down across Scotch Plains.

Thunderstorm Wind, Union

When
July 3, 5:29 PM EST
Where
Union County, 1.05 mi W of Scotch Plains
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.650, -74.390

Tree down on house on Woodland Avenue in Scotch Plains.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Union2025-07-0325MaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Union2025-07-0379MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2025Every state in 2025This day in weather historyWarnings in New Jersey, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272577, 1272578, 1272583, 1272584, 1272587.